Drugs that lead to immune red cell hemolysis can be super-sneaky and present as unexplained hemolysis! Pat Arndt outlines just how to “sleuth” out these challenging cases!
Patricia Arndt, MT(ASCP)SBB from American Red Cross Southern California joins Dr. Chaffin to discuss her favorite topic, drug-induced immune hemolytic anemia (DIIHA). DIIHA has gone through a couple of different classification schemes, and the lab where Pat serves as Lead Technologist (the American Red Cross Special Immunohematology Laboratory in Southern California) has been on the forefront of the discoveries in this area. Pat herself has published widely on DIIHA both by herself and with the great (and gone-too-soon) George Garratty, including a terrific reference listing of the drugs associated with this entity as of publication in 2014 (see “Further Reading” below).
DISCLAIMER: The opinions expressed on this episode are those of my guest and I alone, and are not those of the organizations with which either of us is affiliated. Neither Pat nor I have any relevant financial disclosures.
The images below are generously provided by Patricia Arndt.
- Arndt PA. Sally Frank Memorial Award and Lectureship* Drug-induced immune hemolytic anemia: the last 30 years of changes. Immunohematology 2014;30:44-54.
- Garratty G and Arndt PA. Drugs that have been shown to cause drug- induced immune hemolytic anemia or positive direct antiglobulin tests: some interesting findings since 2007. Immunohematology 2014;30:66-79.
- Leger RM, Arndt PA, and Garratty G. How we investigate drug-induced immune hemolytic anemia. Immunohematology 2014;30:85-94.
- Petz LD et al. Cimetidine-induced hemolytic anemia: the fallacy of clinical associations. J Clin Gastroenterol 1983;5:405-9.
Note: The first three articles listed above are available for free from the American Red Cross’ “Immunohematology” journal site.
Thank you. Very helpful. Connie.
Very interesting. As a blood banker who personally has had nonimmune hemolytic anemia and experienced drug induced hemolytic anemia, I found this to be very informative.
Once on the basis of this podcast, we were able to distinguish WAIHA from DIHA. The patient recovered very soon after they took him off the drug.
That’s very cool! Thanks for sharing.